Tuesday, May 18, 2010

And Now, For The Nuclear Option...



(Psst...photo is just clouds...no nukes.)

I'm sorry, but I'm going to be randomizing instead of writing...I'm down-to-the-bone exhausted and barely know what year it is. Surprise, surprise, I've had a few more rough weeks in Lupus Land!  My way of celebrating Lupus Awareness Month, woo-hoo!  Let's all join in, and SING!!!  (no. not really. definitely not. please stop singing.)

For some reason, my blood work is really good now. That should be wonderful news, but a lot of us autoimmune types go through icky times when our tests come out great, but yet we still feel like some evil spirit comes to visit us in the night, sucks out all our energy, tears up our muscles, and smashes our bones.  Somehow.  With perfect blood work.  Truly.  As to why, don't know what to tell you.

Lately I've been feeling like I did pre-diagnosis, many years ago: migraines, some problems with memory and concentration, and every time the barometric pressure dips I'm totally disabled by the kind of fatigue that is just on the sharp edge of I-HAVE-TO-SLEEP-NOW...and, also, wicked arthritis.

This week, we had some rain, which I actually love.  Why do I love rain...? Maybe I enjoy having moist conditions to offset the tyranny of Sjogren's Syndrome , and cloudy conditions to keep me from getting sicker from lupus.  My lupus brain involvement gets worse with UV exposure.  It's really peachy, to not have my brain fried. So rain, sure!  Bring it on!

It's just that lately the pre-rain, or even just pre-clouds, have been so horrible for me that I  haven't been able to write all that much...because my painful, swollen hands "Just. Say. No."

I'm trying to plan out our upcoming move. And I don't have $ for movers, and this is really worrying me because I have had to face reality: I cannot pack anything up.  Even with my great blood work.  My hands won't do it.   They are on strike.  They don't care about the blood work.

So, so. Another non-fun thing that happened recently was yet another change in my psychiatric meds.  I've suffered from depression for decades, a condition which often goes with lupus.  More on this here: http://beepbeep.livejournal.com/1128077.html .

A while ago, I was on a high dose of a medication that has a short half-life and a nasty withdrawal syndrome (a syndrome to which I turned out to be very susceptible.)  So every time I had to take a dose of this med late, or miss a dose (like with insurance delays in working things out with the pharmacy--and I KNOW I'm not alone in having stuff like that happen!),  I became violently depressed, like to where I was afraid I might kill myself.  And, I'm told, I was very hard to be around.  So when my doc told me he thought I needed to go off of this med entirely, I agreed.

But as I've been decreasing this antidepressant, I've become more...depressed.  Kind of makes sense?  Added to this is the withdrawal syndrome, where every time I have to make my 37.5 mg "jump" downward, I have dangerous misery for up to a week--sometimes longer.  (Speaking of misery, when I originally was taken down an entire 150 mg at once...it was a living nightmare.)  The 37.5 jump is worlds better than faster reductions but still is a very harsh experience. I've very glad I'm only on 37.5 mg /day total, now.  There will be an end to this withdrawal syndrome, when there is nothing left to withdraw!

However, since I'm slowly getting more and more depressed, another med I take was increased.  This med is described as having some effect on depression.  I'm crossing fingers that it helps.  And crossing my toes.

I was also put on a second med to stabilize mood.  This one can cause weight gain...and what with having had estrogen-responsive cancer, and fatty liver, and left ventricular hypertrophy in the heart, and smaller lung capacity than I should have, and diabetes, and probably some other things I left out, I can't have any more weight gain.  (This is all aside from what obesity for so many years has done to my social life and my self-esteem.)  I haven't fought my way out of prednisone obesity by any means, but was actually starting to lose a little weight, finally, and that made me feel like possibly I might not die in five years from obesity-related problems after all.

Ok. I started the brand-new med on Friday.  It's Tuesday.  And I've gained six pounds.  I'm also swollen, have miserable nausea and queasiness as well as severe stomach pain, and am exhausted from waking up at night choking on whatever I had for dinner.

My long-standing reflux esophagitis has been a difficult case, complicated by good old obesity and also a large hiatal hernia, and I've had to take four omneprazole/day and elevate the head of my bed so my bed as treatments.  I hate doing this; my bed  is so unstable I feel a bit nervous. Oh, I also can't eat too close to bedtime, and...blah blah blah, more stuff.  All so I don't get reflux in my lungs, like I did once and had resulting pneumonia.  All of this means it could be a bad thing for me to keep taking a med that is giving me such GI problems.

Well, my psych doc is out of town.  I had to make an executive decision.  I left him a message.  None of this med tonight. I'm sorry; patient no longer complying.

Maybe the doc can work with my gastro or my endo, or another doc, or a bunch of them and come up with a way I can tolerate this drug.  And that would be fine with me, but for now it is going to have to be a NO.  What this NO will do to the depression, I don't know.

But, I woke up feeling emotionally better today, though exhausted from not getting to sleep thru the night.  I am sure it is that the withdrawal syndrome is starting to fade.  It is a good thing I was more together today than yesterday because I had to drive down to LA and back for my checkup with my gynecologic oncologist.  Because of the rain and slick roads there were some accidents on the freeway and this made the trip longer.  I am so tired I can't get out of bed now.  Dburr will bring a light meal to my bed...bless him.

So, nuclear, at last.  I hadn't forgotten.

I was assured that I don't have a change in the stage of my cancer or anything like that.  But because I had multiple tumors, the recommendation is for me to have some radiation.  This will be internal radiation and I've been referred to radiation specialists in Santa Barbara.

Sometimes I have a problem with showing people how I really feel because I've been through so much in my life that I'm kind of used to unpleasant stuff cropping up.  For example, my psych has trouble believing how severely I get depressed.  He said, "You don't look depressed."

And I know I don't look or act scared right now, either.  My first comment upon hearing the news was actually,  "I hope they (the radiation docs) take Medicare."  And the first worry I expressed out loud to anyone was about the damn copays I don't have the money for.

No, I shouldn't have to worry about every cent with all I go through in life, but I do.  It's like always having to look down a dark tunnel and hope a train isn't coming, and if I think about finances too long I just start to cry.  When I'm alone, that is.  I know that worry like this always makes me sicker but still, to look at me, no one knows that I'm about to collapse from a crushing burden of stress.

So, I don't outwardly show any fear of the nuclear option.  Bring on the nukes.  Take no prisoners.  Big C, you're not welcome here.

But psst...I wouldn't turn down a hug.

2 comments:

  1. Come, come - let me give you a biggie hug!

    Sometimes life just sucks big time! Hang in there!!

    Feel better soon!

    ReplyDelete

About Me

My photo
I've travelled the distance from an Ivy League college to decades of enforced poverty--because I've needed to qualify for government health care in the U.S., since being diagnosed with lupus at the age of 23. I have a personal blog at http://beepbeep.livejournal.com that I've had so long I'm probably stuck with :) My other blogs are here on blogger...